Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 138, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 5, 2017, 2:53 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 2:53 PM MDT (20:53 UTC)
- Expired
- Jun 5, 2017, 3:26 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mora County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 181 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS55 KABQ 052053
SVRABQ
NMC033-047-052200-
/O.NEW.KABQ.SV.W.0138.170605T2053Z-170605T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
253 PM MDT MON JUN 5 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
North central San Miguel County in northeastern New Mexico...
South central Mora County in northeastern New Mexico...
* Until 400 PM MDT.
* At 252 PM MDT, a severe thunderstorm was located near Valmora, or
15 miles southwest of Wagon Mound, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail. Copious amounts
of hail is expected to pile up on I-25 near Valmora with
this storm.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watrous, Valmora and Shoemaker.
This includes Interstate 25 between Mile Markers 358 and 379.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3595 10508 3594 10482 3568 10476 3567 10509
TIME...MOT...LOC 2052Z 341DEG 7KT 3587 10493
HAIL...1.00IN
WIND...60MPH
$$
442 follow-up statements
029
WWUS55 KABQ 052110
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
310 PM MDT MON JUN 5 2017
NMC033-047-052200-
/O.CON.KABQ.SV.W.0138.000000T0000Z-170605T2200Z/
San Miguel-Mora-
310 PM MDT MON JUN 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES...
At 309 PM MDT, a severe thunderstorm was located over Valmora, or 16
miles southwest of Wagon Mound, moving south at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail. A few inches of pea
to nickel size hail is expected on I-25 just north of
Valmora from this storm.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Watrous, Valmora and Shoemaker.
This includes Interstate 25 between Mile Markers 358 and 379.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3595 10508 3594 10482 3568 10476 3567 10509
TIME...MOT...LOC 2109Z 341DEG 7KT 3584 10492
HAIL...0.88IN
WIND...60MPH
$$
44058
WWUS55 KABQ 052126
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
326 PM MDT MON JUN 5 2017
NMC033-047-052134-
/O.CAN.KABQ.SV.W.0138.000000T0000Z-170605T2200Z/
San Miguel-Mora-
326 PM MDT MON JUN 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However, the storm
probably produced a few inches of hail on I-25 near and just north
of Valmora. Motorists should exercise caution, because this much
hail can take an hour or two to melt off the road.
LAT...LON 3595 10508 3594 10482 3568 10476 3567 10509
TIME...MOT...LOC 2118Z 341DEG 7KT 3581 10491
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:53 AM MDT, 3 hours earlier.
Area forecast discussion, Jun 5, 11:53 AM MDT, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1153 AM MDT Mon Jun 5 2017 .AVIATION... 18Z TAF CYCLE Moist southeast low level flow over eastern NM moving westward beneath an upper ridge over western NM will set the stage for an active afternoon and evening east of the Rio Grande Valley. SHRA/ TSRA developing over the central high terrain at 18Z will move S/SE near 15kt and merge into clusters over eastern NM thru 00Z. Any direct hits will produce strong outflow winds, brief MVFR vsbys with brief heavy rain, and perhaps some hail. These storms will force gap winds into the Rio Grande Valley aft 02Z, which may become strong for a couple hours, especially at KABQ. Even a few SHRA may develop along this boundary as it surges through the valley. Precip will taper off to a mid level cloud deck overnight. Another active day is on tap Tuesday. Guyer && .PREV DISCUSSION...302 AM MDT Mon Jun 5 2017... .SYNOPSIS... A ridge of high pressure will expand over western New Mexico today allowing the warming trend to continue, with temperatures generally above normal. Chances for storms this afternoon and evening will favor locales along and east of the central mountain chain. Gulf moisture will increase over eastern New Mexico tonight into Tuesday, setting the stage for a more robust round of storms going into Tuesday evening. Some storms will be strong to severe across the Eastern Plains late Tuesday. Western New Mexico will remain warm and mostly dry Tuesday, with above normal temperatures once again. Storms will gradually decrease and drop out of the forecast by the end of the work-week, with dry, warm and windy conditions expanding east across the state going into the weekend. && .DISCUSSION... The upper low over west central Texas will continue to pull away from New Mexico today while the upper level ridge expands over the state, allow the warming trend to continue. Mostly above normal temperatures are forecast today, with highs in the low to mid 90s across the Albuquerque Metro. Storms will generally be confined to areas along/east of the Central Mountain Chain later today, focusing across the Northeast Highlands/Plains where a few strong storms are anticipated. The combination of a heat low under the expanding ridge and outflow from storms to the east this evening will create the potential for moderate east canyon/gap winds into the Rio Grande Valley overnight. Tuesday is shaping-up to be a more active thunderstorm day, with the potential for severe storms east of the Central Mountain Chain. Gulf moisture will trend up tonight into Tuesday across the Eastern Plains, with dewpoints rising into the mid 50s. When combined with daytime heating, this will create moderate surface-based instability with sbCAPE of 2000-3000 J/Kg and LIs of -6 to -8. In addition, 0-6km Bulk Shear values will increase to between 35-40kts across portions of eastern New Mexico, which will be more than sufficient for rotating storms. Another, perhaps stronger, east canyon/gap wind is likely Tuesday night with greater potential for a rain- cooled airmass across the east further increasing the pressure gradient. Look for more of the same Wednesday, but with the more impressive instability centered further south near the South Central Mountains and southwest Chaves County. Rain chances will trend down quickly going into the end of the work- week as the ridge crashes overhead and is replaced with increasing dry westerlies. Decent agreement between the 00z GFS and ECMWF on the weekend being warm, dry and windy with a deepening lee side trough as a potent upper low moves across across the Northern Rockies. 11 && .FIRE WEATHER... The center of an upper level ridge of high pressure is currently located over the NM/AZ line. Meanwhile, light east and southeast winds continue to transport Gulf moisture into the eastern half or so of the state this morning. An uptick in thunderstorm coverage is forecast for this afternoon and evening from the Sangre de Cristo mountains south to the central highlands and south-central mountains. Showers and storms will move to the southeast at around 20 mph. Dry air across western and central NM will keep shower and thunderstorm chances low to non-existent. The rain cooled air from the showers and storms across eastern NM will send a boundary westward into the RGV this evening and overnight. The increased low level moisture behind this feature will lead to isolated showers and storms from the continental divide east to the RGV Tuesday afternoon and scattered coverage from the central mtn chain east. Numerous strong to perhaps severe storms are forecast for the eastern plains Tuesday evening. Gulf moisture sloshes westward once again Tuesday night, setting the stage for another active day Wednesday, mainly from the central mountain chain east. GFS wants to scour the low level moisture Thursday and especially Friday but the ECMWF hangs on to enough moisture for at least isolated activity over the southwest mountains and eastern plains both days. Eventually the southwest flow aloft ahead of the unseasonably deep upper level trough over the PACNW wins out and pushes the Gulf moisture east of NM during the weekend. Southwest winds will be on the increase during the weekend with local critical fire weather conditons possible each afternoon Saturday and Sunday. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 5, 4:32 AM MDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Mon Jun 5 2017 NMZ501>540-061100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Mon Jun 5 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong storms are likely this afternoon and evening between the Central Mountain Chain and the Texas border, especially across the Northeast Highlands/Plains where hail to the size of nickels and winds gusts to near 55 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are possible Tuesday afternoon and evening east of the Central Mountain Chain, where the main threats will be hail of one inch in diameter or greater and strong wind gusts of 58 mph or greater. The main threat area will be along and east of a Raton to Clines Corners to Ruidoso line. More strong to potentially severe storms are possible Wednesday afternoon and evening, mainly south of Interstate 40 and east of Interstate 25. .SPOTTER INFORMATION STATEMENT... Contact local law enforcement or the National Weather Service to report hail size, wind speeds and any damage that may be related to severe storms. 11
In the hours before
Special weather statement, Jun 5, 12:43 PM MDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1243 PM MDT MON JUN 5 2017 NMZ511-518-051915- Santa Fe Metro Area-Jemez Mountains- 1243 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANDOVAL COUNTY UNTIL 115 PM MDT... At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm over the southern part of the Las Conchas burn scar, which is 9 miles northwest of Cochiti Lake, or 15 miles southwest of Los Alamos. This storm was drifting very slowly southeastward. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm, creating high flows in small streams and arroyos below southern portions of the burn scar. Locations impacted include... Cochiti Lake. && LAT...LON 3574 10661 3582 10642 3567 10626 3555 10656 TIME...MOT...LOC 1841Z 334DEG 3KT 3572 10648 44
Special weather statement, Jun 5, 2:06 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Albuquerque NM 206 PM MDT MON JUN 5 2017 NMZ515-528-052030- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 206 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA COUNTY UNTIL 230 PM MDT... At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near Mora, moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Mora, La Cueva, Cleveland, South Carmen, El Turquillo, Golondrinas, Luceros, Rainsville, Manuelitas and Ledoux. && LAT...LON 3600 10541 3612 10524 3597 10502 3580 10528 TIME...MOT...LOC 2006Z 321DEG 7KT 3601 10527 44
Special weather statement, Jun 5, 2:30 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 230 PM MDT MON JUN 5 2017 NMZ515-528-529-052100- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 230 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL AND SOUTHWESTERN MORA COUNTIES UNTIL 300 PM MDT... At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over La Cueva, or near Mora, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Mora, La Cueva, Ledoux, Sapello, Cleveland, Tierra Monte, Morphy Lake State Park, South Carmen, Manuelitas and Luceros. && LAT...LON 3601 10539 3602 10517 3577 10510 3576 10543 TIME...MOT...LOC 2030Z 357DEG 9KT 3594 10528 44
Special weather statement, Jun 5, 2:41 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Albuquerque NM 241 PM MDT MON JUN 5 2017 NMZ515-528-529-052115- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 241 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 315 PM MDT... At 240 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near La Cueva to near Valmora. Movement was south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain will also be possible with these storms. Locations impacted include... Watrous, Valmora, Golondrinas and Shoemaker. This includes Interstate 25 between Mile Markers 358 and 377. && LAT...LON 3571 10523 3569 10475 3593 10484 3594 10521 TIME...MOT...LOC 2040Z 355DEG 11KT 3592 10516 3590 10490 44
Special weather statement, Jun 5, 2:47 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 PM MDT MON JUN 5 2017
NMZ527-528-052115-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
247 PM MDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or near Raton, moving south at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Raton.
This includes Interstate 25 between Mile Markers 443 and 460.
&&
LAT...LON 3676 10437 3676 10470 3699 10465 3700 10462
3699 10443
TIME...MOT...LOC 2046Z 359DEG 7KT 3693 10454
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:15 PM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
| Jun 5, 12:43 PM MDT | Special Weather Statement | ABQ | Los Alamos | 32 min |
| Jun 5, 2:06 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Jun 5, 2:30 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jun 5, 2:41 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Jun 5, 2:47 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Jun 5, 3:02 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Jun 5, 3:19 PM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| Jun 5, 3:34 PM MDT | Special Weather Statement | ABQ | Mora | 26 min |
| Jun 5, 3:38 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jun 5, 3:48 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Jun 5, 3:59 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| Jun 5, 4:06 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 39 min |
| Jun 5, 4:33 PM MDT | Special Weather Statement | ABQ | Union | 27 min |
| Jun 5, 4:49 PM MDT | Special Weather Statement | ABQ | Torrance | 26 min |
| Jun 5, 4:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 43 min |
| Jun 5, 5:15 PM MDT | Special Weather Statement | ABQ | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.